Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 93, NWS Memphis, TN

December 22, 2017Alcorn County, Tippah County, Mississippi; 4 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Dec 22, 2017, 3:00 PM CST for Alcorn County, Tippah County, Mississippi; 4 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2017, 3:00 PM CST (21:00 UTC)
Expired
Dec 22, 2017, 9:00 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Tippah County, MS, Fayette County, TN, Hardeman County, TN, Hardin County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS54 KMEG 222100
FFWMEG
MSC003-139-TNC047-069-071-109-230300-
/O.NEW.KMEG.FF.W.0093.171222T2100Z-171223T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
300 PM CST FRI DEC 22 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Tippah County in northeastern Mississippi...
  Northern Alcorn County in northeastern Mississippi...
  Southern Fayette County in western Tennessee...
  Hardeman County in western Tennessee...
  McNairy County in western Tennessee...
  Hardin County in western Tennessee...

* Until 900 PM CST Friday

* At 259 PM CST...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred in the past 5 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 6 hours.

* Some locations that will experience flooding include...
  Corinth, Savannah, Bolivar, Selmer, Pickwick Landing State Park,
  Big Hill Pond State Park, Somerville, Adamsville, Pickwick Dam,
  Theo, Pocahontas, Lagrange, Morris Chapel, Shiloh, Walnut Grove,
  Olive Hill, Gravestown, Macon, Oakland and Piperton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3499 8839 3472 8909 3482 8909 3481 8904
      3486 8904 3486 8902 3499 8902 3500 8964
      3519 8964 3528 8879 3525 8878 3525 8872
      3529 8870 3536 8801 3530 8802 3529 8798
      3501 8798

$$
2 follow-up statements
309 
WGUS74 KMEG 230010
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
610 PM CST FRI DEC 22 2017

MSC003-139-230020-
/O.CAN.KMEG.FF.W.0093.000000T0000Z-171223T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tippah MS-Alcorn MS-
610 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING FOR NORTHERN TIPPAH AND NORTHERN ALCORN
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3499 8830 3500 8964 3519 8964 3528 8879
      3525 8878 3525 8872 3529 8870 3536 8801
      3530 8802 3529 8798 3501 8798

$$

TNC047-069-071-109-230300-
/O.CON.KMEG.FF.W.0093.000000T0000Z-171223T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette TN-Hardeman TN-McNairy TN-Hardin TN-
610 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR
SOUTHERN FAYETTE...HARDEMAN...MCNAIRY AND HARDIN COUNTIES...

At 610 PM CST,Doppler Radar estimates 1 to 2 inches of rain has 
occurred over the past 3 hours. Showers and thunderstorms will 
produce an additional 1 to 2 inches of rain over the next 3 hours.

Some locations that will experience flooding include...
Corinth, Savannah, Bolivar, Selmer, Pickwick Landing State Park, Big
Hill Pond State Park, Somerville, Adamsville, Pickwick Dam, Morris
Chapel, Shiloh, Walnut Grove, Pocahontas, Lagrange, Olive Hill,
Macon, Oakland, Piperton, Crump and Bethel Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3499 8830 3500 8964 3519 8964 3528 8879
      3525 8878 3525 8872 3529 8870 3536 8801
      3530 8802 3529 8798 3501 8798

$$
523 
WGUS74 KMEG 230047
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
647 PM CST FRI DEC 22 2017

TNC047-069-071-109-230057-
/O.CAN.KMEG.FF.W.0093.000000T0000Z-171223T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette TN-Hardeman TN-McNairy TN-Hardin TN-
647 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN FAYETTE...HARDEMAN...MCNAIRY
AND HARDIN COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3499 8830 3500 8964 3519 8964 3528 8879
      3525 8878 3525 8872 3529 8870 3536 8801
      3530 8802 3529 8798 3501 8798

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 11:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 22, 11:33 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1133 AM CST Fri Dec 22 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1018 AM CST Fri Dec 22 2017/

Skies are cloudy this morning with temperatures ranging from the
lower 50s to mid 60s. Surface cold front is just west of the
forecast area at this time. Rain is moving across much of west
Tennessee, northwest Mississippi and east Arkansas with rainfall
totals of over 2 inches over portions of Lee and Phillips counties
in Arkansas. Dense fog has ended over northeast Mississippi this
morning so have allowed Dense Fog Advisory to expire. Have updated
forecast to remove mention of the advisory and remove morning
wording.

ARS

PREV DISCUSSION... /issued 747 AM CST Fri Dec 22 2017/

Visibilities continue to crash across northeast Mississippi this
morning with most areas down to between one quarter to one half
mile in dense fog. Therefore, have issued a dense fog advisory for
these areas through 10 am cst. Updated headlines and forecast
products are out.

JLH

PREV DISCUSSION... /issued 544 AM CST Fri Dec 22 2017/

A cold front stretched across southern Missouri into northwest
Arkansas early this morning will drop southeast into the Mid South
this morning and stall out in the vicinity of the Interstate 40
corridor. This will set the stage for a heavy rainfall event
across the region as abundant deep layer moisture overruns the
stalled front and results in rain and scattered thunderstorms
moving over the same areas today and tonight. Lift will be
enhanced by an approaching surface low pressure system and mid
level shortwave that will push northeast through the region
tonight. Several inches of rain will be possible, especially along
and just south of the Interstate 40 corridor which includes the
Memphis and Jackson metro areas. In this corridor, a swatch of 3
to 5 inches of rain is anticipated. WPC supports this idea as well
and has continued the Moderate Risk for Excessive Rainfall in
these areas. A Flash Flood Watch will continue across a large
portion of the region to account for these anticipated heavy
rainfall totals.

The threat for strong to severe storms looks minimal at this time
as weak instability/poor lapse rates persist despite strong wind
shear. We will monitor this minimal threat through the day in case
higher instability can develop.

The rain should end from west to east on Saturday as the system
lifts northeast and the frontal boundary shifts south towards the
Gulf Coast. Temperatures ahead of the front today will be quite
warm with highs ranging from the upper 50s in northeast Arkansas
to the lower 70s in northeast Mississippi. Colder temperatures
will filter behind the front later tonight and Saturday.

A reinforcing cold front will move across the Mid South by
Christmas Eve with even colder temperatures anticipated. A few
snow flurries could occur on Sunday across areas north of
Interstate 40 as the cold air squeezes out any remaining moisture,
but most locations should remain precipitation free and have
maintained a dry forecast. Clear and cold weather should greet us
just in time for Christmas with low temperatures Christmas Eve
night in the lower to middle 20s and highs Christmas Day in the
upper 30s to lower 40s. Unfortunately for those dreaming for a
white Christmas this year, it appears that you will have to wait
and hope for next year. Although, the extended forecast period may
support some chances for winter type precipitation by the middle
of next week.

Below normal temperatures will continue through much of next week
as another storm system attempts to spread moisture back over the
colder airmass from next Wednesday through the end of next week.
There remains very large model spreads and resultant uncertainty
in the eventual forecast for this period. For now, it appears
possible that some winter weather could occur across portions of
the Mid South with colder temperatures persisting. This forecast
will be refined through the coming days as model guidance locks
into a solution and forecast confidence increases. Continue to
monitor the latest forecasts between Christmas and New Years
weekends as there could be possible impacts to travel if winter
weather occurs. Stay tuned.

JLH

&&

.AVIATION...18Z TAFs

LIFR or IFR conditions are expected to prevail during this TAF
cycle as a slow moving cold front continues to keep rain and
thunderstorms moving across the Midsouth. A series of surface
lows will track across the Memphis area resulting in variable
wind. Prevailing wind should be from the north...with prevailing
wind from the South at MKL and TUP. Wind speed should be less
than 10kt. Some improvement to cigs should be seen at MEM tomorrow
afternoon and the chance of rain should begin to diminish.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Saturday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flash Flood Watch through Saturday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 22, 7:46 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
746 AM CST Fri Dec 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231600-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
746 AM CST Fri Dec 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for a large portion of the Mid-
South through tonight. Heavy rainfall is expected with an area of
3-5 inches of rainfall centered near the Interstate 40 corridor.

A Dense Fog Advisory is in effect for portions of Northeast
Mississippi through 10 AM CST as visibilities are expected to drop
to one quarter mile or less at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Memphis Tennessee.

In the hours before

Local storm report, Dec 22, 12:48 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

&&

AJC
Local storm report, Dec 22, 2:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

0230 PM     FLASH FLOOD      HERNANDO                34.83N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            HIGHWAY 51 IN HERNANDO CLOSED DUE TO FLOODING.

0230 PM     FLASH FLOOD      WALLS                   34.95N 90.13W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            NAIL ROAD NEAR WALLS CLOSED DUE TO DEEP FLOOD WATERS.

0230 PM     FLASH FLOOD      2 N HERNANDO            34.86N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            FLASH FLOODING WASHED OUT PART OF NESBIT ROAD NEAR TULANE
            ROAD. THE ROAD IS CLOSED.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:32 AM CSTDense Fog AdvisoryMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 2 more2 hr
Dec 22, 2:14 PM CSTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica6 hr
Dec 22, 3:59 PM CSTFlash Flood WarningMEGShelby6 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.